Alert archive / New York / Frost Advisories in 2021

Frost Advisory 5, NWS Binghamton, NY

October 22, 20214 counties in New York

NWS Binghamton, NY issued this frost advisory at Oct 22, 2021, 6:57 PM EDT for 4 counties in New York. It took effect at Oct 22, 2021, 9:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2021, 6:57 PM EDT (22:57 UTC)
In effect from
Oct 22, 2021, 9:00 PM EDT
Expired
Oct 23, 2021, 7:00 AM EDT
In force
10 hr
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Onondaga County, NY, Seneca County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 92 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS71 KBGM 222257
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
657 PM EDT Fri Oct 22 2021

NYZ015>018-231100-
/O.NEW.KBGM.FR.Y.0005.211023T0100Z-211023T1100Z/
Yates-Seneca-Southern Cayuga-Onondaga-
Including the cities of Penn Yan, Seneca Falls, Auburn, 
and Syracuse
657 PM EDT Fri Oct 22 2021

...FROST ADVISORY IN EFFECT UNTIL 7 AM EDT SATURDAY...

* WHAT...Overnight low temperatures between 33 to 38 degrees will
  result in areas of frost formation.

* WHERE...Yates, Seneca, Southern Cayuga and Onondaga counties.

* WHEN...Until 7 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Temperatures are forecast to quickly fall
  into the 30s later this evening. Temperatures may hold steady or
  slowly rise toward daybreak as clouds move in.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this frost advisory went out at Oct 22, 3:51 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 22, 3:51 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
351 PM EDT Fri Oct 22 2021

.SYNOPSIS...
A few spotty showers are possible through the weekend, but most
of the area remains dry and partly sunny. Rain becomes more
likely into early next week as another frontal system moves in.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
330 PM Update...

We continue to see more breaks in the clouds behind the front across
portions of central NY, but a few showers linger in northeast PA as
the front continues to drop through the area. Most of the area will
be dry the rest of the evening and through the night, but another
shortwave rippling through will bring in a chance for a few showers
across northeast PA overnight.

An upper low will remain situated over Ontario and Quebec into the
weekend. Any shortwaves pivoting around it will be enough to touch
off a stray shower, and a few lake effect rain showers will be
possible along and north of the Thruway as well. Otherwise, expect
quiet weather and more clouds than sun with chilly west/northwest
flow off of the lakes. Temperatures starting in the upper 30s to mid
40s peak only in the 50s before dropping back into the mid and upper
30s once again. This could allow for a few flakes to mix in with any
stray showers overnight into early Sunday.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
While the majority of the short term period will be dominated by
rainy weather, much of Sunday actually looks mainly dry with
high pressure briefly in control. Mostly sunny skies are
expected in the morning, before clouds increase during the
afternoon ahead of an east-west oriented warm front and an
approaching low pressure system from the Midwest. A few isolated
showers cannot be ruled out late in the day west of I-81, but
the majority of the area will likely remain dry. Highs are
expected to be in the mid 50s to near 60.

As mentioned above, an east-west oriented warm front will be in
the vicinity of the area as a low pressure system moves eastward
from the Midwest. A steady rain will gradually overspread the
area from west to east Sunday night. Lows are expected to mainly
be in the 40s, with some upper 30s sneaking into the highest
elevations of the Catskills and portions of northern Oneida
County.

Rain is likely again on Monday, although latest model guidance
is hinting at a dry slot making it into Northeast PA to the
Southern Tier of NY. This may allow for a brief break in the
rainfall coverage across those areas, with a widespread rain
likely continuing farther north across much of the rest of
Central NY. Latest model guidance has also trended several
degrees warmer for Monday. Highs are currently expected to be in
the mid 50s to mid 60s, but there is still quite a bit of
uncertainty in this.

The above mentioned potential dry slot will likely fill back in
Monday night as the low pressure system tracks eastward across
the Mid-Atlantic states. This will bring more widespread
rainfall to the area. Lows are expected to be in the 40s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Overall, an unsettled weather pattern will continue to be in
place for the long term period with multiple rounds of showers
possible.

The low pressure system will continue to move eastward to off
the southern New England coast on Tuesday. This will allow the
steadier rainfall to begin to taper off to some showers, with
the greatest chance being east of I-81. Otherwise, cloudy
conditions are expected to continue with highs in the 50s.

There are timing differences between the model guidance
regarding how quickly the low pressure system pulls away Tuesday
night through Wednesday. At the very least, some additional
wrap-around showers will be possible during this period, mainly
east of I-81. That being said, an overall brief drying period is
expected for Wednesday. Clouds will remain widespread with
plenty of low-level moisture remaining in place.

After Wednesday's brief drying trend, additional rounds of
showers are possible through the end of the week with another
low pressure system approaching from the west. Highs will likely
remain in the 50s each day.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Ceilings continue to slowly lift this afternoon behind a cold
front, with KRME, KSYR, and KELM already at around 3500 to
5000ft. Restrictions continue at KITH, KBGM, and KAVP for the
rest of the afternoon, slowly improving to VFR into the evening
hours. VFR will prevail for the remainder of the forecast
period at all terminals apart from KAVP, where a brief period of
MVFR ceilings will be possible late tonight into Saturday
morning. Brief MVFR restrictions are not out of the question at
KRME and KSYR as well with possible lake clouds and showers,
but timing and location are too uncertain to include in the
forecast.

West/northwest winds at around 5 to 10kts this afternoon turn
calmer into the evening, and only peak at around 5kts for
Saturday.

Outlook...

Saturday evening through Sunday...Mainly VFR, but spotty lake-
enhanced showers and minor restrictions possible through the
weekend for mainly the NY terminals as cool air keeps feeding
around Canadian low.

Sunday night through Monday...Frontal zone sets up; favorable
for waves of rain and restrictions.

Monday night through Wednesday...Chilly showery low pressure
system pivots over region, again with likely restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...HLC
NEAR TERM...HLC
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...HLC
Hazardous weather outlook, Oct 22, 3:46 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
346 PM EDT Fri Oct 22 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-232000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
346 PM EDT Fri Oct 22 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:19 PM EDTSpecial Weather StatementBGMBroome41 min
Oct 21, 10:35 PM EDTAreal Flood AdvisoryBGMSeneca73 min
Oct 21, 10:39 PM EDTSpecial Weather StatementBGMSchuyler, Tompkins36 min
Oct 21, 10:53 PM EDTAreal Flood AdvisoryBGMCayuga77 min
Oct 21, 11:15 PM EDTSpecial Weather StatementBGMCortland30 min

Nearby

Frost Advisories in New York, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.